Alert archive / Montana / Snow Squall Warnings in 2020
Snow Squall Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this snow squall warning at Jan 2, 2020, 3:09 PM MST for Fergus County, Judith Basin County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2020, 3:09 PM MST (22:09 UTC)
- Expired
- Jan 2, 2020, 4:15 PM MST
- In force
- 66 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WWUS55 KTFX 022209
SQWTFX
BULLETIN - EAS ACTIVATION REQUESTED
Snow Squall Warning
National Weather Service Great Falls MT
309 PM MST Thu Jan 2 2020
MTC027-045-022315-
/O.NEW.KTFX.SQ.W.0002.200102T2209Z-200102T2315Z/
Judith Basin MT-Fergus MT-
309 PM MST Thu Jan 2 2020
The National Weather Service in Great Falls has issued a
* Snow Squall Warning for...
Northern Judith Basin County in central Montana...
Southwestern Fergus County in central Montana...
* Until 415 PM MST.
* At 309 PM MST, a dangerous snow squall was located 10 miles south
of Denton, or 12 miles east of Stanford, extending all the way to
Lewistown and moving east at 20 mph.
HAZARD...Whiteout conditions. Zero visibility in snow.
SOURCE...Emergency management.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Highway 200 between mile markers 18 and 90.
Highway 191 between mile markers 1 and 2, and between mile markers 1
and 7.
Locations impacted include...
Lewistown, Stanford, Hobson, Moore, Geyser, Windham, Moccasin,
Glengarry and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4703 11012 4718 11059 4733 11058 4735 11026
4728 11001 4714 10934 4706 10925 4689 10949
TIME...MOT...LOC 2209Z 291DEG 18KT 4717 10996
$$
JANGLINWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Jan 2, 3:03 PM MST, 6 minutes earlier.
Area forecast discussion, Jan 2, 3:03 PM MST, 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 303 PM MST Thu Jan 2 2020 .SYNOPSIS... Expect above normal temperatures to continue for Friday and Saturday. A cold front will move through the area on Saturday afternoon, producing strong winds over North Central MT and a chance for snow showers over the Rockies and Southwest MT. && .DISCUSSION... Rest of this afternoon through Saturday night...primary forecast concerns throughout the period is accumulating mountain snow (through Friday afternoon) and very strong winds (beginning Friday night along the Rocky Mountain Front and Saturday morning over the remainder of the plains of Central/North Central Montana). A surface cold front has pushed south across North Central and into Central Montana as of this afternoon. This cold front has brought a sharp wind shift to the north, along with periods of moderate to heavy snow to the plains of North Central Montana. As the remainder of the afternoon progresses, I expect the cold front to stall along the Central Montana mountains due to the rising terrain and weakening pressure rises behind the front. This cold front is then expected to retreat north during the overnight hours and into Friday morning as a warm front, which will bring warming temperatures for Southwest through North Central Montana. Mountain snow is expected to continue during the overnight hours along the Continental Divide and across the Central Montana mountains (i.e. Big and Little Belt, Castle, Crazy, and Snowy), with snowfall accumulations of 2-5" expected. While mountain passes like Marias, Deep Creek, and Kings Hill will see this accumulating snow; will refrain from issuing any Winter Weather Advisories for now as a majority of the snow will be falling during the overnight hours. None-the-less, snow covered roads and periods of reduced visibilities are expected, and motorist are urged to exercise caution. Focus then turns to a very strong shortwave, which will quickly slide east from over the Pacific Northwest Friday night and across the Northern Rockies through Saturday evening. This shortwave will not only bring accumulating mountain snow to the Continental Divide (generally above 5000ft), but also very strong winds to the Rocky Mountain Front and plains of Central/North Central Montana. With snow accumulations of 6-12" possible above 5000ft along the Northern and Southern Rocky Mountain Fronts, Winter Weather highlights may be needed due to impacts to travel for areas like Marias Pass. As previously just stated, very strong surface winds are also expected with this shortwave from Friday afternoon through Saturday evening. Winds will first become strong Friday afternoon along the Northern and Southern Rocky Mountain Fronts as a lee side surface trough sharpens and cross barrier flow strengthens. Increasing stability at or slightly above ridgetops Friday night, combined with the strengthening cross barrier flow, will likely lead to mountain wave activity along the Rocky Mountain Front. As the shortwave approaches the region Saturday morning and cold air is advected in across the region, expect ridgetop stability to decrease. While this decrease in stability will likely decrease the threat for mountain wave activity, steepening lapse rates and subsidence behind the wave will allow for ideal mixing over the plains of Central/North Central Montana. With H850-700 flow of 50-80kts and mixing expected through these layers on Saturday, confidence continues to grow in the idea that widespread wind gusts of 60-80 mph will be possible over the plains of Central/North Central Montana. Have elected to upgrade the High Wind Watch for the Northern/Southern Rocky Mountain Front and Eastern Glacier County to a High Wind Warning with this forecast package as confidence in High Wind criteria wind speeds/gusts is very high. With the onset of these winds expected to hold off until later Saturday morning over the plains of Central/North Central Montana, will hold onto the High Wind Watch for now, but upgrades to at least portions of the area will likely be needed. - Moldan Sunday through Thursday...Afternoon temperatures will cool a bit starting Sunday after the passage of the cold front on Saturday, however, expect temperatures to still generally average about 4 to 8 degrees above normal in many areas. The chances for precipitation will be low to start the week, but gradually increase towards the middle portion of the week. Also, winds are expected to increase once again, mostly from Tuesday into Wednesday over North Central MT. A high wind highlight might be needed for portions of North Central MT. Brusda && .AVIATION... Updated 1000 AM MST Thu Jan 2 2020 (02/18Z TAF Period) Moist and unstable northwest flow aloft will promote scattered snow showers through the afternoon hours for most terminals across Southwest, Central, and North Central Montana. While VFR conditions are generally expected with these snow showers, MVFR/near-IFR condtions can't be ruled out. Periods of mountain obscuration is likely today and through the overnight hours. Winds will also be breezy at most terminals through the afternoon hours, with decreasing winds this evening. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 26 48 41 46 / 20 20 10 0 CTB 21 43 32 43 / 10 10 10 10 HLN 29 44 30 42 / 30 20 0 20 BZN 22 41 22 42 / 40 40 0 50 WYS 12 26 10 29 / 60 60 10 70 DLN 21 37 22 37 / 10 10 0 40 HVR 19 42 34 47 / 10 10 10 10 LWT 21 43 36 46 / 40 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Saturday morning through Saturday evening Cascade...Central and Southern Lewis and Clark...Eastern Pondera...Eastern Teton...Toole. High Wind Warning from noon Friday to 9 PM MST Saturday Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Watch from Saturday morning through Saturday evening Blaine...Chouteau...Fergus...Hill...Judith Basin...Liberty. High Wind Warning from 3 AM to 9 PM MST Saturday Eastern Glacier. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 2, 10:31 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1031 AM MST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY SNOW 7 SE ROCKY BOY 48.18N 109.69W
01/02/2020 M12.0 INCH HILL MT TRAINED SPOTTER
CORRECTS PREVIOUS SNOW REPORT FROM 7 SE
ROCKY BOY.
&&
MOLDANLocal storm report, Jan 2, 2:07 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 4 SSE HOGELAND 48.80N 108.61W
01/02/2020 E2.0 INCH BLAINE MT TRAINED SPOTTER
SNOW SQUALL PRODUCING 1 TO 2 INCHES OF HEAVY
WET SNOW. VISIBILITY DOWN TO LESS THAN ONE
QUARTER OF A MILE. WIND GUSTS ESTIMATED AT
20 TO 30 MPH.
&&
MPJSpecial weather statement, Jan 2, 2:12 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MST Thu Jan 2 2020
MTZ047-022145-
Blaine-
212 PM MST Thu Jan 2 2020
...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHERN BLAINE COUNTY...
At 211 PM MST, a dangerous snow squall was located 21 miles west of
Turner, or 25 miles northeast of Chinook or near Hogeland, moving
east at 20 mph.
Locations impacted include...
Turner and Hogeland.
Visibilities will drop quickly to near zero in this dangerous squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4900 10823 4891 10826 4875 10826 4874 10832
4858 10831 4856 10835 4844 10835 4844 10842
4841 10841 4862 10884 4866 10930 4900 10935
TIME...MOT...LOC 2111Z 283DEG 17KT 4886 10887
JANGLINSpecial weather statement, Jan 2, 2:21 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MST Thu Jan 2 2020
MTZ012-013-050-051-054-022200-
Chouteau-Cascade-Fergus-Judith Basin-Meagher-
221 PM MST Thu Jan 2 2020
...A SNOW SQUALL WILL AFFECT NORTHEASTERN MEAGHER...JUDITH BASIN...
SOUTHWESTERN FERGUS...SOUTHWESTERN CHOUTEAU AND EASTERN CASCADE
COUNTIES...
At 220 PM MST, a snow squall was located 12 miles northeast of
Geyser, or 13 miles north of Stanford, moving east at 50 mph.
Locations impacted include...
Stanford, Belt, Denton, Hobson, Geyser, Highwood, Neihart,
Raynesford, Windham, Moccasin, Monarch, Sluice Boxes State Park,
Ackley Lake State Park, Sapphire Village, Stockett, Utica, Tracy,
Centerville, Coffee Creek and Armington.
This includes the following highways...
Highway 200 between mile markers 0 and 65.
Highway 89 between mile markers 16 and 71, and between mile markers
72 and 89.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4726 11108 4740 11127 4760 11109 4764 11070
4754 11005 4741 10983 4714 10972 4689 10973
4673 11081 4700 11109
TIME...MOT...LOC 2120Z 282DEG 42KT 4735 11025
JANGLINSpecial weather statement, Jan 2, 2:57 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MST Thu Jan 2 2020
MTZ012-013-050-051-054-022245-
Chouteau-Cascade-Fergus-Judith Basin-Meagher-
257 PM MST Thu Jan 2 2020
...A SNOW SQUALL WILL AFFECT NORTHEASTERN MEAGHER...JUDITH BASIN...
SOUTHWESTERN FERGUS...SOUTH CENTRAL CHOUTEAU AND SOUTHEASTERN CASCADE
COUNTIES...
At 256 PM MST, a snow squall was located near Stanford, moving
southeast at 45 mph.
Locations impacted include...
Stanford, Belt, Denton, Hobson, Moore, Geyser, Neihart, Raynesford,
Windham, Moccasin, Monarch, Sluice Boxes State Park, Ackley Lake
State Park, Sapphire Village, Stockett, Utica, Garneill, Danvers,
Coffee Creek and Armington.
This includes the following highways...
Highway 200 between mile markers 0 and 76.
Highway 89 between mile markers 10 and 71, and between mile markers
72 and 79.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4711 10948 4689 10971 4669 10967 4670 10982
4675 10996 4675 11005 4671 11015 4672 11027
4663 11028 4663 11039 4669 11088 4716 11127
4733 11125 4749 11088 4752 11046 4720 10945
TIME...MOT...LOC 2156Z 301DEG 39KT 4722 11012
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 3:23 AM MST | Winter Weather Advisory | TFX | 12 hr | |
| Jan 2, 3:30 AM MST | High Wind Watch | TFX | 31 hr | |
| Jan 2, 2:08 PM MST | High Wind Warning | TFX | 58 hr | |
| Jan 2, 2:12 PM MST | Special Weather Statement | TFX | Blaine | 33 min |
| Jan 2, 2:21 PM MST | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jan 2, 2:41 PM MST | Snow Squall Warning | TFX | Blaine | 19 min |
| Jan 2, 2:57 PM MST | Special Weather Statement | TFX | Judith Basin | 48 min |
Nearby
Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.